Georgia, 2005

Hail in Georgia, March 22, 2005

March 22, 2005 · NWS CHS · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 22, 1:30 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 22, 1:30 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EST TUE MAR 22 2005

...UPDATED TO ADD SEVERE THUNDERSTORM WATCH TO WWA SECTION...

.PREVIOUS DISCUSSION BELOW...........................................

.SHORT TERM /TODAY/...WARM FRONT SNAKING ACROSS THE GA CWA THIS
MORNING TO LIFT STEADILY N THIS AFTERNOON TO N OF THE CWA THIS EVE.
CONVECTION ALREADY FIRING NEAR THE FRONT OVER FL PANHANDLE...AL AND
SW GA. FURTHER W THE SQUALL LINE IS PROGRESSING STEADILY E THRU MS.

MODIFIED 12Z SOUNDINGS FROM CHS AND JAX SHOW GREATER
MOISTURE...INSTABILITY AND LIFT AT JAX. MUCH OF GA AND PERHAPS AND
THE CENTRAL CWA WILL BE MORE IN THE JAX-TYPE AIR MASS...WHILE THE
NRN FOUR COUNTIES IN SC WOULD BE MORE REPRESENTATIVE TO THE CHS
ATMOSPHERE. LOW LEVEL SHEAR IS QUITE IMPRESSIVE...WITH HELICITY
VALUES AT 200-300. WET BULB ZERO OF 9-11K FT IS CONDUCIVE FOR
HAIL...AND THAT ALONG WITH COLD 500 MB TEMPS POINT TO A VIL OF THE
DAY AS LOW AS THE MID AND UPPER 40S.

MARINE AIR WITH E-SE FLOW TO ALLOW FOR A MORE STABLE AIR MASS TO
PERSIST THRU A GOOD PORTION OF THE DAY...KEEPING A CHECK ON MUCH OF
THE STRONGER CONVECTION UNTIL LATE AFTERNOON AND/OR EARLY TONIGHT.
WILL WILL STILL SEE CONVECTION CONTINUING TO DEVELOP ALONG AND N OF
THE WARM FRONT THIS MORNING AND THIS AFTERNOON. DISTANCE SPEED
TOOL ON AWIPS SHOWS THE SQUALL LINE NOT GETTING TO OUR WRN ZONES
UNTIL 22Z...OUR ERN ZONES BY AROUND 00-01Z...AND E OF THE ATLC
WATERS BY 02-03Z.

THE BEST CHANCE OF ANY TORNADOES WOULD BE NEAR THE WARM
FRONT...WHICH PRESENT INDICATIONS SUGGEST WOULD BE IN THE TRI-COUNTY
AREA OF CHARLESTON-BERKELEY-DORCHESTER LATE THIS AFTERNOON OR EVE.
BUT TORNADOES ARE STILL A RISK ELSEWHERE IN THE CWA.

NEED TO KEEP A CLOSE WATCH ON TEMPS AS WE ARE GETTING SOME
INSOLATION THIS MORNING WITH BREAKS IN THE OVERCAST. MAY TWEAK TEMPS
A LITTLE ESPECIALLY NEAR THE COAST...AND WILL ADD PATCHY FOG TO
BEACH FCSTS WITH 60 DEGREE DEWPTS OR HIGHER MOVING ACROSS THE COOLER
ATLC WATERS.

&&

.MARINE...FNTL BNDRY OVR THE WATERS WILL PICK UP STEAM FROM ITS
ASSOCIATED STRONG LOW PRES SYS OVER THE OH VLY AND MOVE N...ALLOWING
WINDS TO SHIFT FROM E-NE TO SE-S BY THIS AFTN. SPEEDS WILL ALSO
INCRS AS SLY LLJ IS PROGGED TO MOVE OVR THE WATERS. WAVES WILL
STEADILY INCRS...AS ALREADY DEPICTED BY 5-6 FT AT R2 AND 4-5 FT AT
41004. ALL IN ALL...ONGOING CWF HAS MARINE ELEMENTS WELL IN HAND SO
WILL ONLY MAKE COSMETIC TWEAKS FOR THE AFTERNOON WORDING AND INITIAL
CONDS AS NEEDED. WILL MAINTAIN HEADLINES AS THEY ARE.

WILL ALSO MAINTAIN AGGRESSIVE TSTM WORDING WITH IMPENDING SQUALL
LINE TO AFFECT THE WATERS THIS AFTN. AS FAR AS SEA FOG...WITH WIND
DIRECTION NOT FAVORABLE FOR ADVECTING HIGHER DEWPT AIR OVER THE
COOLER WATERS WILL ADJUST WORDING TO HIGHLIGHT IMMEDIATE SHORE
IMPACT.

&&

.AVIATION...CONDS WL GRADUALLY DETERIORATE AT THE TERMINALS TODAY AS
CIGS LWR AND PCPN SLOWLY DVLPS. A SQUALL LINE WL MOVE IN THE FROM W
BY LTE AFTN. THERE IS A STRONG POSSIBILITY THAT THIS LINE OF TSTMS
COULD PRODUCE TSTM WND GUSTS IN EXCESS OF 40 KT AND HVY RAIN. THE
TIMING OF THE STRONGEST STORMS STILL REMAINS IN QUESTION SO HAVE NOT
INTRODUCED THESE CONDS JUST YET...BUT HAVE JUST GONE WITH TEMPO
CONDS OF 1SM +TSRA OVC020CB FOR ERLY EVNG. FUTURE AMENDMENTS WL BE
NECESSARY AS THE TIMING OF THE STRONGEST STORMS BECOME MORE CERTAIN.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH ALL AREAS UNTIL 8 PM.
SC...SEVERE THUNDERSTORM WATCH ALL AREAS UNTIL 8 PM.
MARINE...SEVERE THUNDERSTORM WATCH ALL AREAS EXCEPT AMZ374.
         SMALL CRAFT ADVISORY AMZ350-352-374.

&&

33/08
Hazardous weather outlook, Mar 22, 1:30 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EST TUE MAR 22 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-231000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...RIDGELAND...
SAINT GEORGE AND WALTERBORO
130 PM EST TUE MAR 22 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING FOR
THE ENTIRE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL
OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND
TONIGHT. A POWERFUL SQUALL LINE WILL MOVE RAPIDLY EAST ACROSS MUCH
OF SOUTHEAST UNITED STATES THIS AFTERNOON AND ACROSS THE AREA THIS
EVENING AND TONIGHT. AHEAD OF THIS LINE...ADDITIONAL THUNDERSTORM
ACTIVITY WILL CONTINUE TO DEVELOP WHICH COULD ALSO BECOME SEVERE.
ANY THUNDERSTORMS THAT FORM WILL BE WILL BE CAPABLE OF PRODUCING
ISOLATED TORNADOES...DAMAGING WINDS...LARGE HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING...ALONG WITH HEAVY RAIN. BECAUSE OF THIS A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING.
PLEASE REFER TO SEVERE THUNDERSTORM WATCH NUMBER 67 FOR ADDITIONAL
INFORMATION.

.SEA FOG...PATCHY SEA FOG IS POSSIBLE ACROSS THE COASTAL WATERS INTO
TONIGHT. VISIBILITIES OF 2 NM OR LESS WILL BE POSSIBLE WITH
LOCALIZED VISIBILITIES AS LOW AS 1/2 NM. PLEASE REFER TO THE COASTAL
WATERS FORECAST FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE LOWER
SANTEE RIVER AT JAMESTOWN...AND ALONG THE SAVANNAH RIVER AT CLYO.
RIVER FLOOD WARNINGS ARE IN EFFECT FOR BOTH LOCATIONS. REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.LAKE WINDS...WINDS ARE EXPECTED TO INCREASE TO 20 KNOTS ON LAKE
MOULTRIE WEDNESDAY AFTERNOON AND A LAKE WIND ADVISORY MAY BE
REQUIRED. REFER TO THE LATEST LAKE MOULTRIE WIND FORECAST FOR MORE
ADDITIONAL INFORMATION.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE LOWER
SANTEE RIVER AT JAMESTOWN...AND ALONG THE SAVANNAH RIVER AT CLYO.
RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT. OTHER RIVERS IN THE AREA
MAY DEVELOP MINOR FLOODING DURING THE MID AND LATE WEEK PERIOD WITH
RAIN EXPECTED. REFER TO THE LATEST RIVER STATEMENTS AND FORECASTS
FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE AREA.

33

In the hours before

Special weather statement, Mar 22, 11:36 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1136 AM EST TUE MAR 22 2005

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-222300-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
1136 AM EST TUE MAR 22 2005

...SEVERE WEATHER OUTLOOK...

...A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF SOUTHERN SOUTH
CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING...

A SQUALL LINE OF SEVERE THUNDERSTORMS IN THE GULF COAST STATES AT
MIDDAY WILL CONTINUE TO PROGRESS EASTWARD DURING THIS AFTERNOON THROUGH
THE SOUTHEASTERN STATES. AHEAD OF THE LINE...A WARM FRONT WILL
MOVE THROUGH THE AREA BRINGING A VERY MOIST AND INCREASINGLY
UNSTABLE AIR MASS INTO SOUTHEASTERN GEORGIA AND SOUTHERN SOUTH
CAROLINA.

THUNDERSTORMS WILL BECOME NUMEROUS AND THEN WIDESPREAD THIS
AFTERNOON AND EARLY TONIGHT...WITH A FEW SEVERE STORMS POSSIBLY PRODUCING
DAMAGING WINDS AND LARGE HAIL. IN ADDITION FREQUENT CLOUD TO GROUND
LIGHTNING WILL ALSO OCCUR.

ALSO...ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY NEAR THE WARM
FRONT...BUT ARE STILL A RISK ELSEWHERE ACROSS THE AREA. WINDS IN
THE LOW LEVELS OF THE ATMOSPHERE WILL INCREASE AND THE WARM FRONT
PROVIDES THE ADDED LIFT AND ROTATION...THUS THE POTENTIAL FOR
TORNADOES.

THE MOST LIKELY TIMING OF ANY SEVERE WEATHER WILL BE BETWEEN 2 PM
AND 11 PM...WITH THE RISK OF SEVERE THUNDERSTORMS CONTINUING INTO
THE EVENING AS THE SQUALL LINE APPROACHES FROM THE WEST.

POLICE AND SHERIFF AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND
SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE
PREPARED FOR POSSIBLE ACTIONS THIS AFTERNOON AND TONIGHT.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEW SOURCE FOR THE
LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

33
Special weather statement, Mar 22, 2:37 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
237 PM EST TUE MAR 22 2005

GAZ087-088-100-101-222015-
BULLOCH-EFFINGHAM-JENKINS-SCREVEN-
237 PM EST TUE MAR 22 2005

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH
COUNTY...JENKINS COUNTY AND SCREVEN COUNTY THROUGH 315 PM EST...

AT 237 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES NORTHEAST OF AARON TO HUBERT...OR ALONG A LINE EXTENDING FROM
14 MILES NORTHEAST OF METTER TO 8 MILES SOUTHWEST OF SPRINGFIELD...
MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND WINDFIELD...WESTCHESTER...WESTBROOKE...
STILSON...STATESBORO...SOMERSET...PRETORIA...PORTAL...OLNEY AND
LEEFIELD THROUGH 315 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 100 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Candler

When
March 22, 2:38 PM EST to 2:42 PM EST
Where
Candler County, Metter
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.400, -82.067

Hail, Long

When
March 22, 5:17 PM EST to 5:22 PM EST
Where
Long County, 6 mi SE of Ludowici
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.633, -81.700

Hail, Liberty

When
March 22, 5:42 PM EST to 5:47 PM EST
Where
Liberty County, 3 mi SSE of Riceboro to 3 mi SE of Riceboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.700, -81.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443985, 5443986, 5443987.